Back to Journals » Neuropsychiatric Disease and Treatment » Volume 12

Adding metoclopramide to paroxetine induced extrapyramidal symptoms and hyperprolactinemia in a depressed woman: a case report

Authors Igata R, Hori H, Atake K, Katsuki A, Nakamura J

Received 7 July 2016

Accepted for publication 16 August 2016

Published 1 September 2016 Volume 2016:12 Pages 2279—2281

DOI https://doi.org/10.2147/NDT.S116686

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 2

Editor who approved publication: Dr Taro Kishi


Ryohei Igata, Hikaru Hori, Kiyokazu Atake, Asuka Katsuki, Jun Nakamura

Department of Psychiatry, University of Occupational and Environmental Health, Kitakyushu, Japan

Abstract: A 54-year-old Japanese woman was diagnosed with major depressive disorder and prescribed paroxetine 20 mg/day. In around May 2013, the patient experienced gastric discomfort, so metoclopramide was prescribed. Beginning on June 4, 2013, the patient was given metoclopramide, 10 mg intravenously, twice per week. On the seventh day after beginning metoclopramide, facial hot flushes, increased sweating, muscle rigidity, and galactorrhea were noted. Extrapyramidal symptoms (EPS) rapidly subsided in response to an intramuscular injection of biperiden. Blood biochemical tests revealed an elevated serum prolactin level of 44 ng/mL. After stopping metoclopramide, EPS disappeared. Serum prolactin level decreased to 15 ng/mL after 4 weeks. In our case, although no adverse reactions had previously occurred following the administration of metoclopramide, the patient developed EPS and hyperprolactinemia following the administration of this antiemetic in combination with paroxetine. Paroxetine and metoclopramide are mainly metabolized by CYP2D6, and they are inhibitors for CYP2D6. We report a case with EPS and hyperprolactinemia whose plasma paroxetine and metoclopramide level rapidly increased after the addition of metoclopramide. Our experience warrants the issuing of a precaution that adverse reactions may arise following the coadministration of metoclopramide and paroxetine even at their respective standard dose levels.

Keywords: metoclopramide, paroxetine, extrapyramidal symptoms, SSRI, hyperprolactinemia, depression

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]